Utah, 2024Winter Weather in Utah, February 20 to 21, 2024
February 20 to 21, 2024 · NWS GJT · 1 event in 1 county or zone
Moisture moving off the Pacific from the west interacted with a frontal boundary dropping southward across the northern areas, favoring moderate snowfall across the mountains of northeast Utah and northwest Colorado, as well as the higher valleys of northwest Colorado. Milder air limited accumulations in the valleys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture moving off the Pacific from the west interacted with a frontal boundary dropping southward across the northern areas, favoring moderate snowfall across the mountains of northeast Utah and northwest Colorado, as well as the higher valleys of northwest Colorado. Milder air limited accumulations in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 5:19 AM MST, 2 hours 41 minutes earlier. Its key messages:
- Accumulating snowfall is expected across the northern and central mountains today through Thursday. The highest snowfall amounts will be concentrate mountains of northeast Utah and north central Colorado.
- Relatively mild temperatures will limit accumulations in the lower elevations.
- Quiet weather returns Friday night through Saturday night with the next system arriving late Sunday with impacts across the region lasting into early next week.
Area forecast discussion, Feb 20, 5:19 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
519 AM MST Tue Feb 20 2024
.KEY MESSAGES...
- Accumulating snowfall is expected across the northern and
central mountains today through Thursday. The highest snowfall
amounts will be concentrate mountains of northeast Utah and
north central Colorado.
- Relatively mild temperatures will limit accumulations in the
lower elevations.
- Quiet weather returns Friday night through Saturday night with
the next system arriving late Sunday with impacts across the
region lasting into early next week.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 149 AM MST Tue Feb 20 2024
The ridge of high pressure has pushed east of the Divide allowing
southwest flow to become established ahead of the next system. The
AR that made landfall in Southern California is currently spreading
into our region. This initial surge will mainly be going into
saturating the dry environment in place. The eastern Uintas will be
the first to see snow showers later today. A strong jet responsible
for this moisture transport spreads over the area and looks to
provide some lift across the north. Perhaps the northern mountain in
Colorado see a few snow showers today as well. With the main trough
still off the West Coast snowfall rates stay relatively light
through tonight. Tomorrow the low amplitude shortwave tracks over
the Four Corners and causes an increase in the large-scale lift. In
addition to that the IVTs ramp up as the as the core of the AR moves
through. The increased moisture and lift will result in moderate to
heavy snowfall in the northern mountains. The trough axis crosses
the Divide tomorrow evening allowing for moisture to push into the
central mountains. The southern mountains just do not appear to
benefit from this rich moisture. The mountain snow machine shuts
down tomorrow night. Snowfall totals did not change much with this
model cycle. The Uintas, Elkheads and Park Range still have the
highest amounts with a solid 6 to 12 inches and pockets up to 20
inches in spots. The Flat Tops and Elks are slightly less and the
remaining ranges even lower.
Temperatures are mild ahead of this next system. With the clouds
overhead now lows this morning are going to be warmer than previous
nights. Highs today are very similar to yesterday. This air mass has
been modified by the Pacific so snow levels never really drop below
6 kft through most of this event. We will have to keep an eye on the
northern valleys, but for now only a few inches are possible. The
strong jet is going to cause gusty winds especially in the mountains
so blowing snow could lead to some issues. Along I-70 and points
south winds pick up tomorrow afternoon and with the low-level dry
air virga enhanced gusts are probable. Instability ramps up tomorrow
mainly north of I-70 so there could be some snow bursts and or snow
squalls. The cold front sweeps through from the northwest in the
late afternoon and evening up north, which lines up with peak
instability. One thing that could limit the impacts is the warm
temperatures especially the pavement.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 149 AM MST Tue Feb 20 2024
Wednesday night sees the final push of rich AR moisture impacting
the region as a frontal boundary straddles the CWA west to east. A
series of waves will ripple through the front Wednesday night,
likely producing some fairly dynamic snow showers for the Central
Mountains, as well as the Flat Tops and Park Range. Details for snow
banding will likely be a game time decision Wednesday, but mountain
travelers will want to pay heed to the forecasts in the next 36
hours as we get a better handle on the details of this storm.
Frontal dynamics clear the area Thursday morning leaving behind a
cooler, unstable air mass that will play host to another round of
post frontal snow showers and gusty outflows across much of our high
country Thursday. Accumulations Thursday will likely add another 2-6
inches across the northern/central mountains and lesser amounts down
south for the San Juans and eastern Uintas. Afternoon highs on
Thursday will trend down as well, thanks to a cooler air mass and
cold air mixing down to the surface with snow showers and virga. It
will feel a bit brisk thanks to the earlier warm up this week.
A crisp and cold start Friday morning will see things dry out across
the CWA as high pressure builds in from the west. Remnant moisture
and northwesterly flow will likely keep a few showers and clouds
over the Continental Divide Friday morning, but this should wind
down through the first half of the day thanks to increasing
subsidence. By Saturday, recovery is in place and temperatures inch
back up under southwesterly flow, with desert valleys heading
towards 60 again and the mountains looking at upper 30's and lower
40's. This comes at the hands of a southwesterly jet digging out a
Pacific low, still well offshore. Some of the early moisture working
in from the southwest will bring some clouds to the CWA Saturday and
Sunday , but nothing in the form of precipitation at this point.
This regime continues into Sunday evening, when models bring hints
of a few showers to the Four Corners/San Juans...rain that is, and
some snow up the hill after dark when things cool off. Models get
rather convoluted Sunday night and Monday as they try to resolve the
low coming ashore at this point. There are some inconsistent
attempts to handle a digging jet stream working its way down the
British Columbia coast and its interaction with the wave coming
ashore in Southern California. Nonetheless, it looks like a quiet
weekend forecast will usher in another unsettled pattern to start
the work week. Keep checking back here in the meantime.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 516 AM MST Tue Feb 20 2024
Scattered showers are possible today and tonight along and
north of I-70. These showers could produce MVFR conditions at
KHDN and KVEL late in the period. ILS break points may continue
on and off for KASE, KEGE and KRIL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 11 PM this evening to 11 PM MST
Wednesday for COZ004.
UT...Winter Weather Advisory from 11 AM this morning to 5 PM MST
Wednesday for UTZ023.
&&
SHORT TERM...KJS
LONG TERM...LTB
AVIATION...TGJTHazardous weather outlook, Feb 20, 3:26 AM MST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
326 AM MST Tue Feb 20 2024
COZ001>014-017>023-UTZ022>025-027>029-211030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
326 AM MST Tue Feb 20 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow showers are possible in the northern mountains today
and tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow showers become more widespread tomorrow generally along and
north of I-70. Those showers spread south in the evening and
overnight. Accumulating snow stays generally confined to the
higher terrain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Eastern Uinta Mountains
- When
- February 20, 8:00 AM MST to February 21, 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 5 to 12 inches of snow fell across the area. Wind gusts generally were in the 20 to 35 mph range with a peak gust of 44 mph, staying below 45 mph.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Winter Weather in California, February 20 to 21, 20249 events
- Heavy Snow and Winter Weather in Wyoming, February 20 to 22, 20244 events
- Blizzard in Alaska, February 20 to 21, 20244 events
- High Surf in California, February 20, 20243 events
- Heavy Snow and Winter Weather in Colorado, February 20 to 22, 20243 events
- High Wind in Wyoming, February 20, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165839.